Effect of Chemotherapy treatment on Blood Glucose test results

2 posts, 2 contributors

Search the DAFNE Online Forums

 
Dinah DAFNE Graduate
NHS Harrow
4 posts

I am Type 1 on Daphne. I have had major operation for Ovarian cancer, followed by Chemo treatment. During sessions 1 and 2 I noticed that my blood sugar tests were much higher than normal and found by increasing my Lantus a lot I gradually managed some control. My second session was similar to the first but due to high liver count results I have had to wait an extra 4 weeks until this third session. In these extra weeks I expected my blood tests results to settle down to normal but they have also been very erratic. I started my third session yesterday and my bedtim BG result was 30.1. I took 1 CP and 6 units of Novorapid. This morning my BG was 20.7. I took 19 units of Lantus (I am normally on 15units) and 8 units of Novorapid (4 to cover CP eaten and 4 to balance). At lunchtime my BG had gone up to 26.3. I took10 units of Novorapid (5 to cover CP eaten and 5 to balance).
Many thanks for any advice.


p.s. I entered my diary results to and from dates but found no place to record them. If you need them you might like to give me instructions!

torana DAFNE Graduate
Royal North Shore Hospital, St Leonards, NSW
21 posts

Hi Dinah, I can empathise with you in this difficult time of chemotherapy. I am only writing from personal experience and of course my suggestions are not medical advice. Over my nearly fifty years on insulins there have been many medical procedures due to Crohns, prostate cancer, pacemaker etc. each one posing huge dilemmas on how to control my diabetes. Crohn’s disease and insulin do not go together due to the use of steroids and the inflammation of the bowel. I have heard to limit the effects of chemo such as nausea steroids are used and of course your body is also trying to heal itself. Like yourself, with Crohn’s my sugars went through the roof due to the use of steroids and inflammation. It is so important if you can to get a team to support you through this difficult time. I had a specialist endocrinologist that was referred to me by my local hospital to assist me adjust my insulin’s whilst on the steroids. Sometimes, like yourself it was two to three times my normal dose which was of course a concern and extremely worrying with your other medical issues. It is important that you contact the hospital for extra help as there must be someone who has the knowledge and ability to assist you with dosages. It seems the chemo department may be able to find such a spec to assist you adjust dosages or even suggest something by ringing up your endo. They should be working together for you. Why not put it in writing to your medical specialists for assistance so you get a reply hopefully straight away. Too many times in hospital for my many procedures doctors and specialists have not understood my predicament with insulin and it has been up to myself. More often than not the nurse just says you know what your doing and I’ll just watch. It was only through my initial contact with this Endo specialist whilst using steroids with insulin did I gain more confidence for dosages for my other operations. Also finally, if you can afford the libre freestyle it would be a tremendous help to constantly check your blood sugars whilst on such high dosages and your body gets back to normal.